Alert archive / California / Flash Flood Warnings in 2008

Flash Flood Warning 3, NWS Hanford, CA

July 12, 2008Tulare County, California

NWS Hanford, CA issued this flash flood warning at Jul 12, 2008, 2:52 PM PDT for Tulare County, California. It was in force for 113 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 12, 2008, 2:52 PM PDT (21:52 UTC)
Expired
Jul 12, 2008, 4:45 PM PDT
In force
113 min
Issued by
NWS Hanford, CA
Area
Storm-based polygon
Flood severity
None

County Tulare County, CA

The radar

The San Joaquin Valley radar (KHNX), 123 km from the middle of the area, began a volume at 21:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Edwards AFB, CA (KEDW), launched 12:00Z, 9.9 hours before the alert went out and 137 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Edwards AFB, CA at 12:00Z on 2008-07-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Edwards AFB, CA at 12:00Z on 2008-07-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 11 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2429 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
11 m²/s²
0-3 km storm-relative helicity
18 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS56 KHNX 122155
FFWHNX
CAC107-122345-
/O.NEW.KHNX.FF.W.0003.080712T2152Z-080712T2345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SAN JOAQUIN VALLEY CA
252 PM PDT SAT JUL 12 2008

THE NATIONAL WEATHER SERVICE IN HANFORD CA HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHEASTERN TULARE COUNTY IN CENTRAL CALIFORNIA...

* UNTIL 445 PM PDT

* AT 243 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  FLASH FLOODING FROM A THUNDERSTORM OVER THE WARNED AREA.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO QUAKING
  ASPEN...PONDEROSA...PEPPERMINT...CASA VIEJA MEADOWS SNOTEL...
  BLACKROCK AND BEACH MEADOWS

FLOODING IS OCCURRING OR IS IMMINENT. RAINFALL RATES OF UP TO ONE 
INCH PER HOUR HAVE BEEN OBSERVED ON RADAR OVER THE WARNED AREA. IT 
IS IMPORTANT TO KNOW WHERE YOU ARE RELATIVE TO STREAMS...THE KERN 
RIVER...OR CREEKS WHICH CAN BECOME KILLERS IN HEAVY RAINS. CAMPERS 
AND HIKERS SHOULD AVOID STREAMS OR CREEKS.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

LAT...LON 3622 11816 3582 11804 3582 11860 3623 11855

$$

MOLINA
1 follow-up statement
000 
WGUS76 KHNX 122325
FFSHNX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SAN JOAQUIN VALLEY CA
424 PM PDT SAT JUL 12 2008

CAC107-122345-
/O.CON.KHNX.FF.W.0003.000000T0000Z-080712T2345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
TULARE CA-
424 PM PDT SAT JUL 12 2008

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 445 PM PDT FOR
SOUTHEASTERN TULARE COUNTY...

AT 417 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A THUNDERSTORM PRODUCING FLASH FLOODING OVER THE WARNED
AREA. THE BLACKROCK RAWS REPORTED 0.82 INCH OF RAIN IN THE PAST 3 
HOURS...WITH OVER A HALF INCH OF RAIN IN THE PAST HOUR.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO QUAKING
ASPEN...PONDEROSA...PEPPERMINT...CASA VIEJA MEADOWS SNOTEL...
BLACKROCK AND BEACH MEADOWS

FLOODING IS OCCURRING OR IS IMMINENT. IT IS IMPORTANT TO KNOW WHERE
YOU ARE RELATIVE TO STREAMS...RIVERS...OR CREEKS WHICH CAN BECOME
KILLERS IN HEAVY RAINS. CAMPERS AND HIKERS SHOULD AVOID STREAMS OR
CREEKS.

IN HILLY TERRAIN THERE ARE HUNDREDS OF LOW WATER CROSSINGS WHICH ARE
POTENTIALLY DANGEROUS IN HEAVY RAIN. DO NOT ATTEMPT TO TRAVEL ACROSS
FLOODED ROADS. FIND ALTERNATE ROUTES. IT TAKES ONLY A FEW INCHES OF
SWIFTLY FLOWING WATER TO CARRY VEHICLES AWAY.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

LAT...LON 3622 11816 3582 11804 3582 11860 3623 11855

$$

SANGER

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hanford, CA wrote its last area forecast discussion before this flash flood warning went out at Jul 12, 9:28 AM PDT, 5 hours 24 minutes earlier.

Area forecast discussion, Jul 12, 9:28 AM PDT, 5 hours 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN JOAQUIN VALLEY - HANFORD CA
928 AM PDT SAT JUL 12 2008

.DISCUSSION...SATELLITE IMAGERY ALONG WITH MODEL UPPER AIR
ANALYSIS IS SHOWING AN EASTERLY WAVE PROGRESSING WESTWARD AND
CURRENTLY AFFECTING INYO (POSSIBLY SAN BERNARDINO) COUNTY. MODELS
PROG THE TIMING OF THIS EASTERLY WAVE TO AFFECT EASTERN TULARE AND
KERN COUNTIES DURING THE MID DAY HOURS WITH ISOLATED SHOWERS. BEST
LI/S AND CAPE VALUES WILL RESIDE OVER SIERRA NEVADA AND KERN
MOUNTAINS/DESERTS WITH SOME INSTABILITY EXTENDING INTO THE
SOUTHERN SAN JOAQUIN VALLEY AROUND KERN COUNTY. FURTHERMORE...
850-700MB LAYER THETA-E VALUES OF 340K ALONG WITH 60-65 PERCENT RH
VALUES AT THE 700-500MB LAYER COULD SUPPORT CONVECTIVE DEVELOPMENT
THIS AFTERNOON. WHILE UPPER LEVEL SUPPORT WILL REMAIN WEAK
TODAY...OROGRAPHIC LIFT FROM THE EASTERLY WINDS AT 700MB COULD
HELP SUPPORT DEVELOPMENT...MAINLY OVER THE MOUNTAINS...TODAY.
THEREFORE...WILL MAKE NO UPDATES TO THE FORECAST AS ALL WEATHER
ELEMENTS ON TRACK FOR SHOWERS AND POSSIBLE THUNDERSTORMS THIS
AFTERNOON.

&&

.AVIATION...VFR EXCEPT AREAS OF MVFR SFC AND ALOFT IN HZ/FU ACROSS
THE CENTRAL CA INTERIOR THROUGH 18Z SUNDAY. ISOLATED THUNDERSTORMS
THIS AFTERNOON AND TONIGHT INTO SUNDAY MORNING ACROSS THE MTNS AND
DESERTS...POSSIBLY EXTENDING INTO THE SAN JOAQUIN VALLEY AND
FOOTHILLS TONIGHT INTO SUNDAY MORNING.

&&

.AIR QUALITY ISSUES...PLEASE SEE SFOAQAHNX.

&&

.HNX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

PUBLIC...MOLINA
AVN/FW...SANGER

WEATHER.GOV/HANFORD
Hazardous weather outlook, Jul 12, 4:58 AM PDT, 9 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN JOAQUIN VALLEY - HANFORD CA
458 AM PDT SAT JUL 12 2008

CAZ089>099-131200-
WEST CENTRAL SAN JOAQUIN VALLEY-EAST CENTRAL SAN JOAQUIN VALLEY-
SOUTHWESTERN SAN JOAQUIN VALLEY-SOUTHEASTERN SAN JOAQUIN VALLEY-
MARIPOSA MADERA AND FRESNO COUNTY FOOTHILLS-
TULARE COUNTY FOOTHILLS-KERN COUNTY MOUNTAINS-
SIERRA NEVADA FROM YOSEMITE TO KINGS CANYON-
TULARE COUNTY MOUNTAINS-INDIAN WELLS VALLEY-
SOUTHEASTERN KERN COUNTY DESERT-
458 AM PDT SAT JUL 12 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ALL OF INTERIOR CENTRAL
CALIFORNIA.

.DAY ONE...TODAY AND TONIGHT

AIR QUALITY ALERT REMAINS IN EFFECT. FOR MORE INFORMATION PLEASE
REFER TO SFOAQAHNX /WMO HEADER...AEUS76 KHNX/.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

AIR QUALITY ALERT WILL REMAIN IN EFFECT UNTIL AT LEAST NOON ON
MONDAY.

IN ADDITION...ISOLATED THUNDERSTORMS WILL BE POSSIBLE TODAY
THROUGH SUNDAY EVENING IN THE SAN JOAQUIN VALLEY, ADJACENT
FOOTHILLS, AND THE DESERT AREAS. THE DESERT THUNDERSTORMS MAY HAVE
THE POTENTIAL FOR VERY HEAVY DOWN BURSTS RESULTING IN FLASH
FLOODING OVER PRONE AREAS.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED.

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT OR
UNUSUAL CONDITIONS TO THE NATIONAL WEATHER SERVICE.

WEATHER.GOV/HANFORD

The office that day

Everything else NWS Hanford, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 12, 2:42 PM PDTSevere Thunderstorm WarningHNXTulare63 min
Jul 12, 3:51 PM PDTSevere Thunderstorm WarningHNXKern, Tulare54 min
Jul 12, 4:42 PM PDTFlash Flood WarningHNXKern2 hr

Nearby

Flash Flood Warnings in California, 2008Every flash flood warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.